Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 67, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2005, 2:04 PM MDT for Beaverhead County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2005, 2:04 PM MDT (20:04 UTC)
- Expired
- Jul 9, 2005, 2:41 PM MDT
- In force
- 37 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Beaverhead County, MT
The radar
The Missoula radar (KMSX), 217 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:25 PM MDT | HAIL 0.5 | 3 N Dillon, MT | HALF INCH HAIL AND WIND GUSTS TO 30 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 092005
SVRTFX
MTC001-092045-
/O.NEW.KTFX.SV.W.0067.050709T2004Z-050709T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT SAT JUL 9 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA
THIS INCLUDES THE CITY OF DILLON
* UNTIL 245 PM MDT
* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF DILLON...MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR DILLON BY 215 PM MDT
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4542 11263 4542 11256 4543 11255 4543 11249
4539 11246 4525 11246 4507 11280 4518 11293
4521 11295
$$
MPJ2 follow-up statements
000
WWUS55 KTFX 092027
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SAT JUL 9 2005
MTC001-092045-
/O.CON.KTFX.SV.W.0067.000000T0000Z-050709T2045Z/
BEAVERHEAD MT-
227 PM MDT SAT JUL 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MDT FOR
CENTRAL BEAVERHEAD COUNTY...
AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF DILLON...MOVING NORTHEAST AT 35 MPH.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4542 11263 4542 11256 4543 11255 4543 11249
4539 11246 4525 11246 4507 11280 4518 11293
4521 11295
$$
MPJ000
WWUS55 KTFX 092041
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT SAT JUL 9 2005
MTC001-092051-
/O.CAN.KTFX.SV.W.0067.000000T0000Z-050709T2045Z/
BEAVERHEAD MT-
241 PM MDT SAT JUL 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEAVERHEAD COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
LAT...LON 4542 11263 4542 11256 4543 11255 4543 11249
4539 11246 4525 11246 4507 11280 4518 11293
4521 11295
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:18 AM MDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 9:18 AM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 918 AM MDT SAT JUL 9 2005 .UPDATE... AN UPPER LEVEL SYSTEM IS MOVING ACROSS THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT CURRENTLY MOVING ACROSS THE NORTH CENTRAL MONTANA. WILL NEED TO RAISE WINDS FOR TODAY WITH WINDS BEHIND THE FRONT BLOWING 15 TO 30 MPH ALREADY. MODELS ARE SHOWING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON. THEREFORE HAVE INCREASED POPS FOR THIS. FORECASTED HIGH TEMPERATURES MAY BE A BIT TOO WARM ACROSS NORTH CENTRAL MONTANA BUT WITH THE WARM START WILL LET THEM RIDE. MEIER && .PREV DISCUSSION... (ISSUED 522 AM MDT SAT JUL 9 2005) DISCUSSION... TODAY THROUGH SUNDAY NIGHT...MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER WESTERN AND CENTRAL MONTANA AHEAD OF PACIFIC NORTHWEST TROUGH TO CONTINUE ISOLATED SHOWERS AND THUNDERSTORMS OVER TFX CWA THIS MORNING. FLOW ALOFT TO BECOME INCREASINGLY MOIST AND UNSTABLE THROUGHOUT THE DAY...FOR INCREASING SHOWER AND THUNDERSTORM COVERAGE. WITH THE ASSOCIATED COLD FRONT MOVING THROUGH THE AREA THIS MORNING...THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF IT THIS AFTERNOON AND TONIGHT...WHICH WOULD BE CENTRAL AND SOUTHWEST MONTANA. PRECIPITATION SHOULD MAINLY BE RAIN SHOWERS NORTH AND WEST OF A HELENA-GREAT FALLS-HAVRE LINE...DUE TO LESSER INSTABILITY. WINDS WILL ALSO INCREASE THROUGHOUT THE DAY OUT OF THE WEST TO NORTHWEST AS THE FRONT MOVES THROUGH THE CWA. HIGH TEMPERATURES TODAY WILL ALSO COOL 10 TO 15 DEGREES OVER YESTERDAY. AS THE UPPER LEVEL TROUGH MOVES INTO AND ACROSS THE STATE SUNDAY AND SUNDAY NIGHT...THE SOUTHWEST FLOW WILL BECOME MORE WESTERLY AND LESS UNSETTLED...FOR A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS. SURFACE HIGH PRESSURE BUILDING FROM THE WEST WILL ALSO DECREASE THE WESTERLY SURFACE WINDS...AS HIGH TEMPERATURES COOL ANOTHER 10 DEGREES OR SO. COULSTON MONDAY THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND TUESDAY WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON WEDNESDAY WITH SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY NIGHT. MODELS HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON THURSDAY WITH MORE OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY SPREADING OVER THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO BE ABOVE NORMAL. CAMP FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING THIS PERIOD DETRACT FROM CONFIDENCE. HOWEVER TREND IS OF UPPER LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING THE DAKOTA BORDER. WITH AN INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. WARM SOUTHWEST FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL AVERAGES. EK AVIATION... UPDATED 1122Z A COLD FRONT WILL APPROACH FROM THE WEST TODAY. THE FRONT WILL GET INTO HELENA THIS MORNING...INTO GREAT FALLS EARLY THIS AFTERNOON AND THEN INTO HAVRE AND LEWISTOWN LATER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE BOUNDARY. SOME OF THE SHOWERS AND THUNDERSTORMS COULD CONTAIN GUSTY WINDS. SURFACE WINDS WILL SWITCH TO THE NORTH AND NORTHEAST AS THE FRONT MOVES IN. VFR CONDITIONS WILL PREVAIL EXCEPT IN THE VICINITY OF THUNDERSTORMS WHERE MVFR CONDITIONS COULD OCCUR. && .PRELIMINARY POINT TEMPS/POPS... GTF 86 52 73 52 / 50 50 30 20 CTB 78 46 71 51 / 30 30 30 20 HLN 84 54 74 54 / 60 60 30 20 BZN 89 54 75 48 / 50 50 30 20 WEY 82 46 75 39 / 30 40 30 20 DLN 85 51 73 49 / 50 40 30 10 HVR 90 54 78 53 / 30 40 30 20 LWT 90 54 71 51 / 30 50 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM.... AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 5:30 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT SAT JUL 9 2005 MTZ008>015-044>055-101105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN FRONT...WITH LESS UNSTABLE AIR IN THAT AREA. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON
In the hours before
Local storm report, Jul 9, 8:23 AM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 AM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 8 SW GRANT 44.93N 113.18W
07/08/2005 70 MPH BEAVERHEAD MT MESONET
DRY THUNDERSTORM...WITH GUSTS TO 70 MPH.
0430 PM TSTM WND GST GRANT 45.01N 113.07W
07/08/2005 55 MPH BEAVERHEAD MT TRAINED SPOTTER
MOSTLY DRY THUNDERSTORM...WITH WIND GUSTS ESTIMATED TO 55
MPH.
0438 PM TSTM WND GST 5 NE DILLON 45.27N 112.56W
07/08/2005 58 MPH BEAVERHEAD MT OFFICIAL NWS OBS
DRY THUNDERSTORM...DILLON ASOS...58 MPH PEAK GUST.
0800 PM TSTM WND DMG EAST HELENA 46.59N 111.92W
07/08/2005 LEWIS AND CLARK MT EMERGENCY MNGR
STABLE DESTROYED...DEBRIS CAUSES DAMAGE TO ADJACENT HOUSE
AND TOPPLES APPROXIMATELY 6 POWER POLES. EAST HELENA
WITHOUT POWER. NO INJURIES.
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 35 min |
| Jul 9, 2:39 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 66 min |
| Jul 9, 3:12 PM MDT | Flash Flood Warning | TFX | Beaverhead | 2 hr |
| Jul 9, 5:20 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.